Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

Request Permissions   Purchase Content 


On the three dimensional minimal model program in positive characteristic

Authors: Christopher D. Hacon and Chenyang Xu
Journal: J. Amer. Math. Soc. 28 (2015), 711-744
MSC (2010): Primary 14E30; Secondary 14E05, 14J30, 13A35
Published electronically: June 4, 2014
MathSciNet review: 3327534
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f:(X,B)\to Z$ be a threefold extremal dlt flipping contraction defined over an algebraically closed field of characteristic $ p>5$, such that the coefficients of $ \{ B\}$ are in the standard set $ \{ 1-\frac 1n\vert n\in \mathbb{N}\}$, then the flip of $ f$ exists. As a consequence, we prove the existence of minimal models for any projective $ {\mathbb{Q}}$-factorial terminal variety $ X$ with pseudo-effective canonical divisor $ K_X$.

References [Enhancements On Off] (What's this?)

  • [Abhyankar98] S. S. Abhyankar, Resolution of singularities of embedded algebraic surfaces, 2nd ed., Springer Monographs in Mathematics, Springer-Verlag, Berlin, 1998. MR 1617523 (99c:14021)
  • [BCHM10] Caucher Birkar, Paolo Cascini, Christopher Hacon, and James McKernan, Existence of minimal models for varieties of log general type, J. Amer. Math. Soc. 23 (2010), no. 2, 405-468.
  • [CP08] Vincent Cossart and Olivier Piltant, Resolution of singularities of threefolds in positive characteristic. I. Reduction to local uniformization on Artin-Schreier and purely inseparable coverings, J. Algebra 320 (2008), no. 3, 1051-1082. MR 2427629 (2009f:14024),
  • [CP09] Vincent Cossart and Olivier Piltant, Resolution of singularities of threefolds in positive characteristic. II, J. Algebra 321 (2009), no. 7, 1836-1976. MR 2494751 (2010c:14009),
  • [Corti07] Alessio Corti, 3-fold flips after Shokurov, Flips for 3-folds and 4-folds, Oxford Lecture Ser. Math. Appl., vol. 35, Oxford Univ. Press, Oxford, 2007, pp. 18-48. MR 2359340,
  • [Cutkosky04] Steven Dale Cutkosky, Resolution of singularities, Graduate Studies in Mathematics, vol. 63, American Mathematical Society, Providence, RI, 2004. MR 2058431 (2005d:14022)
  • [Fujino07] Osamu Fujino, Special termination and reduction to pl flips, Flips for 3-folds and 4-folds, Oxford Lecture Ser. Math. Appl., vol. 35, Oxford Univ. Press, Oxford, 2007, pp. 63-75. MR 2359342,
  • [FST11] Osamu Fujino, Karl Schwede, and Shunsuke Takagi, Supplements to non-lc ideal sheaves, Higher dimensional algebraic geometry, RIMS Kôkyûroku Bessatsu, B24, Res. Inst. Math. Sci. (RIMS), Kyoto, 2011, pp. 1-46. MR 2809647 (2012j:14002)
  • [Hara98] Nobuo Hara, Classification of two-dimensional $ F$-regular and $ F$-pure singularities, Adv. Math. 133 (1998), no. 1, 33-53. MR 1492785 (99a:14048),
  • [HH90] Melvin Hochster and Craig Huneke, Tight closure, invariant theory, and the Briançon-Skoda theorem, J. Amer. Math. Soc. 3 (1990), no. 1, 31-116. MR 1017784 (91g:13010),
  • [HSZ10] Jen-Chieh Hsiao, Karl Schwede, and Wenliang Zhang, Cartier modules on toric varieties, Trans. Amer. Math. Soc. 366 (2014), no. 4, 1773-1795. MR 3152712,
  • [Kawamata94] Yujiro Kawamata, Semistable minimal models of threefolds in positive or mixed characteristic, J. Algebraic Geom. 3 (1994), no. 3, 463-491. MR 1269717 (95d:14020)
  • [Keel99] Seán Keel, Basepoint freeness for nef and big line bundles in positive characteristic, Ann. of Math. (2) 149 (1999), no. 1, 253-286. MR 1680559 (2000j:14011),
  • [Keeler03] Dennis S. Keeler, Ample filters of invertible sheaves, J. Algebra 259 (2003), no. 1, 243-283. MR 1953719 (2003m:14026),
  • [Kollár13] János Kollár, Singularities of the minimal model program, Cambridge Tracts in Mathematics, vol. 200, Cambridge University Press, Cambridge, 2013. With a collaboration of Sándor Kovács. MR 3057950
  • [KK] K. Kollár and S. Kovács, Birational geometry of log surfaces, available at
  • [KM98] János Kollár and Shigefumi Mori, Birational geometry of algebraic varieties, Cambridge Tracts in Mathematics, vol. 134, Cambridge University Press, Cambridge, 1998. With the collaboration of C. H. Clemens and A. Corti; Translated from the 1998 Japanese original. MR 1658959 (2000b:14018)
  • [Mori85] Shigefumi Mori, Classification of higher-dimensional varieties, Algebraic geometry, Bowdoin, 1985 (Brunswick, Maine, 1985) Proc. Sympos. Pure Math., vol. 46, Amer. Math. Soc., Providence, RI, 1987, pp. 269-331. MR 927961 (89a:14040)
  • [MR85] V. B. Mehta and A. Ramanathan, Frobenius splitting and cohomology vanishing for Schubert varieties, Ann. of Math. (2) 122 (1985), no. 1, 27-40. MR 799251 (86k:14038),
  • [MS12] Mircea Mustaţă and Karl Schwede, A Frobenius variant of Seshadri constants, Math. Ann. 358 (2014), no. 3-4, 861-878. MR 3175143,
  • [Patakfalvi12] Z. Patakfalvi, Semi-positivity in positive characteristics, Annales scientifiques de l'École Normale Supérieure. to appear.
  • [Prokhorov99] Yuri G. Prokhorov, Lectures on complements on log surfaces, MSJ Memoirs, vol. 10, Mathematical Society of Japan, Tokyo, 2001. MR 1830440 (2002e:14027)
  • [Schwede09] Karl Schwede, $ F$-adjunction, Algebra Number Theory 3 (2009), no. 8, 907-950. MR 2587408 (2011b:14006),
  • [Schwede10] Karl Schwede, Centers of $ F$-purity, Math. Z. 265 (2010), no. 3, 687-714. MR 2644316 (2011e:13011),
  • [Schwede11] K. Schwede, A canonical linear system associated to adjoint divisors in characteristic $ p>0$, Journal für die reine und angewandte Mathematik. to appear.
  • [Schwede13] K. Schwede. Personal communication, 2013.
  • [SS10] Karl Schwede and Karen E. Smith, Globally $ F$-regular and log Fano varieties, Adv. Math. 224 (2010), no. 3, 863-894. MR 2628797 (2011e:14076),
  • [ST10] K. Schwede and K. Tucker, On the behavior of test ideals under finite morphisms, J. Algebraic Geom. 23 (2014), 399-443.
  • [ST11] Karl Schwede and Kevin Tucker, A survey of test ideals, Progress in commutative algebra 2, Walter de Gruyter, Berlin, 2012, pp. 39-99. MR 2932591
  • [Shokurov92] V. V. Shokurov, Three-dimensional log perestroikas, Izv. Ross. Akad. Nauk Ser. Mat. 56 (1992), no. 1, 105-203 (Russian); English transl., Russian Acad. Sci. Izv. Math. 40 (1993), no. 1, 95-202. MR 1162635 (93j:14012),
  • [Shokurov00] V. V. Shokurov, Complements on surfaces, J. Math. Sci. (New York) 102 (2000), no. 2, 3876-3932. Algebraic geometry, 10. MR 1794169 (2002c:14030),
  • [Tanaka12a] H. Tanaka, Minimal models and abundance for positive characteristic log surfaces, Nagoya Math. J., available at arXiv:1201.5699.
  • [Tanaka12b] H. Tanaka, X-method for klt surfaces in positive characteristic, J. Algebraic Geom., available at arXiv:1202.2497.
  • [Watanabe91] Keiichi Watanabe, $ F$-regular and $ F$-pure normal graded rings, J. Pure Appl. Algebra 71 (1991), no. 2-3, 341-350. MR 1117644 (92g:13003),

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 14E30, 14E05, 14J30, 13A35

Retrieve articles in all journals with MSC (2010): 14E30, 14E05, 14J30, 13A35

Additional Information

Christopher D. Hacon
Affiliation: Department of Mathematics, University of Utah, 155 South 1400 East, Salt Lake City, Utah 48112-0090

Chenyang Xu
Affiliation: Beijing International Center of Mathematics Research, 5 Yiheyuan Road, Haidian District, Beijing, 100871, China

Received by editor(s): February 23, 2013
Received by editor(s) in revised form: November 22, 2013, February 12, 2014, and March 27, 2014
Published electronically: June 4, 2014
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society